Alabama, 2002

Hail in Alabama, April 30, 2002

April 30, 2002 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 30, 2:00 PM CST, 8 hours 5 minutes earlier.

Area forecast discussion, Apr 30, 2:00 PM CST, 8 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CDT TUE APR 30 2002

UPPER FLOW REMAINS NEARLY ZONAL THROUGH THE PERIOD...WITH
FLAT RIDGE ANCHORED FROM NORTHERN MEXICO INTO THE WESTERN
ATLANTIC. SERIES OF SHORT WAVE TROUGHS RIDE ACROSS THE TOP OF
FLAT RIDGE. SURFACE FRONT LOCATED JUST SOUTH OF MGM TO JUST SOUTH OF
GTR THIS AFTERNOON. SEVERAL SEVERE STORMS HAVE MOVED WNW TO ESE
ACROSS THE CWFA ON THE NORTH SIDE OF THE BOUNDARY. MAINLY HAIL
REPORTS TODAY WITH SOME AS LARGE AS GOLFBALLS. SEVERE WATCH MOST
AREAS UNTIL 8 PM...BUT WILL MENTION POSSIBLE SEVERE ALL AREAS...
WITH MAINLY EVENING MENTIONED SOUTH. NOT MUCH TIME FOR MODEL
DISCUSSION THIS AFTERNOON...BUT FRONT WILL MOVE NORTHWARD OVERNIGHT
WITH A FEW SHORT WAVES RIDING CLOSE. ANOTHER SHORT WAVE TOMORROW
DEVELOPS A SURFACE WAVE ALONG THE FRONT...BUT MOST ACTIVE WEATHER
SHOULD BE NORTH OF CWA. BIG QUESTION WILL BE EXACTLY WHERE THE
FRONT ENDS UP. WED WILL KEEP CHC POPS N AL AND VERY LOW S AL AS
ATMOSPHERE SHOULD BE CAPPED. FRONT RETURNS AGAIN LATE THURSDAY WITH
SHWRS/TSTMS AGAIN POSSIBLE. FRONT STALLS OUT AGAIN ACROSS FAR
SOUTH AL FRI AND AS HIGH PUSHES EASTWARD SAT/SUN...AREA WILL AGAIN
SEE INCREASE IN MOISTURE AND CHC POPS.  GUIDANCE NUMBERS IN
SOMEWHAT OF AGREEMENT AND WILL STAY CLOSE.  75

HSV ET 067/084 067/082 055 75823554
BHM BE 067/085 068/085 058 75811444
MGM BB 067/089 068/091 065 754-0224

.BHM...NONE.

In the hours before

Local storm report, Apr 30, 4:14 PM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
514 PM CDT TUE APR 30 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0211 PM    VERNON                    AL   0.75 IN HAIL
04/30/02   LAMAR                          DIME SIZE HAIL FELL IN
                                          VERNON.

0218 PM    CROSSVILLE                AL   1.00 IN HAIL
04/30/02   LAMAR                          QUARTER SIZE HAIL
                                          REPORTED IN CROSSVILLE.

0452 PM    CLAYTON                   AL   1.00 IN HAIL
04/30/02   BARBOUR                        DIME TO QUARTER SIZE HAIL
                                          REPORTED ALL AROUND THE
                                          CITY OF CLAYTON.

0455 PM    CLAYTON                   AL   WIND DAMAGE
04/30/02   BARBOUR                        SEVERAL TREES WERE BLOWN
                                          DOWN JUST SOUTH OF
                                          CLAYTON...POSSIBLE
                                          TORNADO.

0500 PM    MILLPORT                  AL   0.75 IN HAIL
04/30/02   LAMAR                          DIME SIZE HAIL REPORTED
                                          AT MILLPORT.

0505 PM    PLEASANT GROVE            AL   1.75 IN HAIL
04/30/02   PICKENS                        GOLFBALL SIZE HAIL WAS
                                          OBSERVED IN REFORM.
Local storm report, Apr 30, 5:00 PM CST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 PM CDT TUE APR 30 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    4S CLAYTON                AL   1.00 IN HAIL
04/30/02   BARBOUR                        QUARTER SIZE JAIL
                                          REPORTED NEAR CLAYTON.

0541 PM    TUSCALOOSA                AL   2.75 IN HAIL
04/30/02   TUSCALOOSA                     GOLFBALL TO BASEBALL SIZE
                                          HAIL WAS REPORTED ALL
                                          ACROSS THE SOUTHERN AREAS
                                          OF TUSCALOOSA.

0545 PM    TUSCALOOSA                AL   WIND DAMAGE
04/30/02   TUSCALOOSA                     SEVERAL TREES BLOWN DOWN
                                          IN THE SOUTHERN PART OF
                                          THE CITY OF TUSCALOOSA.

0546 PM    FOSTERS                   AL   1.75 IN HAIL
04/30/02   TUSCALOOSA                     GOLFBALL SIZE HAIL
                                          REPORTED IN FOSTERS.
Special weather statement, Apr 30, 5:30 PM CST, 4 hours 35 minutes before
ALZ001>004-007>008-011>019-021>029-031>038-040>048-050-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
630 PM CDT TUE APR 30 2002

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 189...

  BLOUNT...COLBERT...CULLMAN...ETOWAH...FAYETTE...
  FRANKLIN...GREENE...HALE...LAMAR...LAUDERDALE...
  LAWRENCE...MARION...MARSHALL...MORGAN...PICKENS...
  TUSCALOOSA...WALKER...WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 189
WHICH IS IN EFFECT UNTIL 800 PM...

  AUTAUGA...BARBOUR...BIBB...BULLOCK...CALHOUN...
  CHAMBERS...CHILTON...CLAY...CLEBURNE...COOSA...
  DALLAS...ELMORE...JEFFERSON...LEE...LOWNDES...
  MACON...MONTGOMERY...PERRY...RANDOLPH...RUSSELL...
  SHELBY...ST CLAIR...TALLADEGA...TALLAPOOSA...
Special weather statement, Apr 30, 6:27 PM CST, 3 hours 38 minutes before
ALZ001>004-007>008-011>019-021>029-031>038-040>048-050-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
727 PM CDT TUE APR 30 2002

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 189...

  BIBB...BLOUNT...CALHOUN...COLBERT...CULLMAN...
  DALLAS...ETOWAH...FAYETTE...FRANKLIN...GREENE...
  HALE...JEFFERSON...LAMAR...LAUDERDALE...LAWRENCE...
  MARION...MARSHALL...MORGAN...PERRY...PICKENS...
  SHELBY...ST CLAIR...TUSCALOOSA...WALKER...WINSTON...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 189
WHICH IS IN EFFECT UNTIL 800 PM...

  AUTAUGA...BARBOUR...BULLOCK...CHAMBERS...CHILTON...
  CLAY...CLEBURNE...COOSA...ELMORE...LEE...
  LOWNDES...MACON...MONTGOMERY...RANDOLPH...RUSSELL...
  TALLADEGA...TALLAPOOSA...
Local storm report, Apr 30, 8:58 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
958 PM CDT TUE APR 30 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0141 PM    AUTAUGAVILLE              AL   0.75 IN HAIL
04/30/02   AUTAUGA

0215 PM    LOWNDESBORO               AL   1.00 IN HAIL
04/30/02   LOWNDES

0230 PM    MONTGOMERY                AL   0.75 IN HAIL
04/30/02   MONTGOMERY

0250 PM    SNOWDOUN                  AL   1.00 IN HAIL
04/30/02   MONTGOMERY

0350 PM                              AL   1.00 IN HAIL
04/30/02   BLOUNT                         NEAR ALMERIA

0425 PM                              AL   1.00 IN HAIL
04/30/02   BULLOCK                        NEAR JAMBACK

0450 PM    CLAYTON                   AL   0.75 IN HAIL
04/30/02   BARBOUR                        HAIL COVERING THE
                                          GROUND.

0540 PM    RALPH                     AL   1.75 IN HAIL
04/30/02   TUSCALOOSA

0745 PM    TROY                      AL   FUNNEL CLOUD
04/30/02   PIKE                           JUST WEST OF TROY
Local storm report, Apr 30, 9:03 PM CST, 1 hour 2 minutes before
LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1003 PM CDT TUE APR 30 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 AM    ARGO                      AL   0.88 IN HAIL
04/30/02   ST. CLAIR                      PUBLIC REPORT.

0226 AM    HAMILTON                  AL   0.88 IN HAIL
04/30/02   MARION                         DIME TO NICKEL SIZED HAIL
                                          REPORTED BY OFF DUTY
                                          POLICE OFFICER.

0920 AM    RUSSELLVILLE              AL   0.88 IN HAIL
04/30/02   FRANKLIN                       NICKEL SIZE HAIL WAS
                                          REPORTED IN
                                          RUSSELLVILLE.

0922 AM    FAIRVIEW                  AL   0.75 IN HAIL
04/30/02   CULLMAN                        DIME SIZE HAIL WAS
                                          COVERING THE GROUND IN
                                          FAIRVIEW.

0931 AM    MOULTON                   AL   0.75 IN HAIL
04/30/02   LAWRENCE                       DIME SIZE HAIL WAS
                                          REPORTED NEAR THE MOUNT
                                          HOPE COMMUNITY.

0949 AM    DE ARMANVILLE             AL   0.75 IN HAIL
04/30/02   CALHOUN                        DIME SIZE HAIL REPORTED
                                          IN DE ARMANVILLE.

0950 AM    HIGHLAND LAKE             AL   1.00 IN HAIL
04/30/02   BLOUNT                         QUARTER SIZE HAIL FELL
                                          NEAR HIGHLAND LAKE.

1000 AM    ASHVILLE                  AL   1.75 IN HAIL
04/30/02   ST. CLAIR                      GOLFBALL SIZE HAIL
                                          REPORTED BETWEEN STEELE
                                          AND ASHVILLE.

1049 AM    SHEFFIELD                 AL   0.75 IN HAIL
04/30/02   COLBERT                        DIME SIZE HAIL REPORTED
                                          NEAR SHEFFIELD.

0141 PM    AUTAUGAVILLE              AL   0.75 IN HAIL
04/30/02   AUTAUGA

0211 PM    VERNON                    AL   0.75 IN HAIL
04/30/02   LAMAR                          DIME SIZE HAIL FELL IN
                                          VERNON.

0215 PM    LOWNDESBORO               AL   1.00 IN HAIL
04/30/02   LOWNDES

0218 PM    CROSSVILLE                AL   1.00 IN HAIL
04/30/02   LAMAR                          QUARTER SIZE HAIL
                                          REPORTED IN CROSSVILLE.

0230 PM    MONTGOMERY                AL   0.75 IN HAIL
04/30/02   MONTGOMERY

0250 PM    SNOWDOUN                  AL   1.00 IN HAIL
04/30/02   MONTGOMERY

0350 PM                              AL   1.00 IN HAIL
04/30/02   BLOUNT                         NEAR ALMERIA

0425 PM                              AL   1.00 IN HAIL
04/30/02   BULLOCK                        NEAR JAMBACK

0450 PM    CLAYTON                   AL   0.75 IN HAIL
04/30/02   BARBOUR                        HAIL COVERING THE
                                          GROUND.

0452 PM    CLAYTON                   AL   1.00 IN HAIL
04/30/02   BARBOUR                        DIME TO QUARTER SIZE HAIL
                                          REPORTED ALL AROUND THE
                                          CITY OF CLAYTON.

0455 PM    CLAYTON                   AL   WIND DAMAGE
04/30/02   BARBOUR                        SEVERAL TREES WERE BLOWN
                                          DOWN JUST SOUTH OF
                                          CLAYTON...POSSIBLE
                                          TORNADO.

0500 PM    4S CLAYTON                AL   1.00 IN HAIL
04/30/02   BARBOUR                        QUARTER SIZE JAIL
                                          REPORTED NEAR CLAYTON.

0500 PM    MILLPORT                  AL   0.75 IN HAIL
04/30/02   LAMAR                          DIME SIZE HAIL REPORTED
                                          AT MILLPORT.

0505 PM    PLEASANT GROVE            AL   1.75 IN HAIL
04/30/02   PICKENS                        GOLFBALL SIZE HAIL WAS
                                          OBSERVED IN REFORM.

0540 PM    RALPH                     AL   1.75 IN HAIL
04/30/02   TUSCALOOSA

0541 PM    TUSCALOOSA                AL   2.75 IN HAIL
04/30/02   TUSCALOOSA                     GOLFBALL TO BASEBALL SIZE
                                          HAIL WAS REPORTED ALL
                                          ACROSS THE SOUTHERN AREAS
                                          OF TUSCALOOSA.

0545 PM    TUSCALOOSA                AL   WIND DAMAGE
04/30/02   TUSCALOOSA                     SEVERAL TREES BLOWN DOWN
                                          IN THE SOUTHERN PART OF
                                          THE CITY OF TUSCALOOSA.

0546 PM    FOSTERS                   AL   1.75 IN HAIL
04/30/02   TUSCALOOSA                     GOLFBALL SIZE HAIL
                                          REPORTED IN FOSTERS.

0745 PM    TROY                      AL   FUNNEL CLOUD
04/30/02   PIKE                           JUST WEST OF TROY

The radar

The Northeast Alabama radar (KHTX), 70 km away, was scanning. The volume nearest the first event began at 04:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Limestone

When
April 30, 10:05 PM CST
Where
Limestone County, 3 mi S of Ardmore
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
34.950, -86.850

Nickel size hail was observed just south of Ardmore. One home suffered minor roof damage from the thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293239.